Washington, 2022Wildfire in Washington, August 12 to 31, 2022
August 12 to 31, 2022 · NWS OTX · 1 event in 1 county or zone
Lighting started the Thor Fire burning approximately 5 miles east of Sullivan Lake in heavy timber and steep terrain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lighting started the Thor Fire burning approximately 5 miles east of Sullivan Lake in heavy timber and steep terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 12, 10:22 AM PST, 38 minutes earlier.
Area forecast discussion, Aug 12, 10:22 AM PST, 38 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1122 AM PDT Fri Aug 12 2022
.SYNOPSIS...
Moisture rounding a low pressure system in the eastern Pacific
will keep showers and thunderstorms in the forecast at times
early Saturday morning. Once again a few of the thunderstorms
could be strong and produce large hail and damaging winds
especially over extreme eastern Washington into north Idaho. A
cold front passage on Saturday will result in breezier winds for
the afternoon and usher in much drier air. After a brief cool down
for the weekend, hotter weather is expected to return through at
least midweek.
&&
.DISCUSSION...
Morning update to increase the precipitation and thunderstorm
chances for late this morning through tonight. A lot of lightning
with instability in the mid levels across the eastern basin into
the Spokane Area and Northeast Mountains. We are also seeing
convection forming over the Blue Mountains in northeast Oregon
moving into the Lewiston-Clarkston Valley, southern Palouse and
will be pushing into the southern to central Panhandle through the
afternoon hours. I also expect surface based convection to get
going over the north Cascades to the Okanogan Highlands this
afternoon into the evening. We are seeing a lot of lightning with
these storms and there is a high probability for new fire starts
with lightning in dry fuels, so we went ahead and issued a Red
Flag Warning that will include the convection through this
afternoon, as well as more nocturnal lightning overnight tonight
into Saturday morning. /SVH
&&
.AVIATION...
12Z TAFs:
VFR conditions will are expected for TAF sites. Late morning and
afternoon convection is expected to produce isolated thunderstorms
in the Idaho Panhandle and Northern Mountains. There is the slight
chance of storms impacting LWS- PUW-CDA-SFF but confidence is
very low. Winds will increase across the Basin with gusts near 25
kts. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 95 60 86 56 87 56 / 30 20 0 0 0 0
Coeur d'Alene 95 59 85 53 86 54 / 20 30 0 0 0 0
Pullman 90 54 82 51 84 51 / 10 30 0 0 0 0
Lewiston 98 67 91 61 92 62 / 30 30 0 0 0 0
Colville 96 52 88 47 87 48 / 30 30 10 0 0 0
Sandpoint 93 57 85 51 84 51 / 20 30 10 0 0 0
Kellogg 93 62 83 59 83 59 / 20 40 10 0 0 0
Moses Lake 96 58 89 53 90 56 / 10 0 0 0 0 0
Wenatchee 96 62 86 59 90 63 / 0 10 0 0 0 0
Omak 98 61 91 56 92 59 / 20 20 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 1 AM PDT Saturday for East Portion of
North Cascades National Park/Lake Chelan National
Recreation Area (Zone 697)-East Washington North Cascades
(Zone 698)-Methow Valley (Zone 704)-Okanogan Valley (Zone
703)-Waterville Plateau (Zone 706).
Red Flag Warning until 9 AM PDT Saturday for Colville
Reservation (Zone 702)-Eastern Columbia Basin -Palouse -
Spokane Area (Zone 708)-Foothills of Northeast Washington
(Zone 701)-Lower Palouse -Snake River (Zone 709).
&&In the hours before
Local storm report, Aug 12, 9:21 AM PST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1021 AM PDT FRI AUG 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM HAIL 10 WNW RITZVILLE 47.20N 118.56W
08/12/2022 M0.75 INCH ADAMS WA PUBLIC
VIA SOCIAL MEDIA.
&&Local storm report, Aug 12, 9:49 AM PST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1049 AM PDT FRI AUG 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 5 SW NEZPERCE 46.19N 116.32W
08/11/2022 E1.00 INCH LEWIS ID PUBLIC
TIME ESTIMATED FROM RADAR.
&&
RJMSpecial weather statement, Aug 12, 9:49 AM PST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Spokane WA
1049 AM PDT Fri Aug 12 2022
WAZ035>037-121815-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
1049 AM PDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of east central
Lincoln, south central Stevens and northwestern Spokane Counties
through 1115 AM PDT...
At 1049 AM PDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Davenport, or 19 miles northwest of Cheney, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Suncrest, Reardan, Little Falls Dam, Gravelles, Eleanor, Ford, Tum
Tum, Mondovi and Edwall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4747 11794 4755 11819 4802 11784 4788 11750
TIME...MOT...LOC 1749Z 217DEG 30KT 4768 11790
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KMLocal storm report, Aug 12, 10:03 AM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1103 AM PDT FRI AUG 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 3 WNW KAMIAH 46.24N 116.09W
08/11/2022 LEWIS ID PUBLIC
SEVERAL LARGE TREES DOWNED.
&&
RJMSpecial weather statement, Aug 12, 10:17 AM PST, 43 minutes before
Special Weather Statement
National Weather Service Spokane WA
1117 AM PDT Fri Aug 12 2022
WAZ036-037-121900-
Spokane Area WA-Northeast Mountains WA-
1117 AM PDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of east central
Lincoln, southeastern Stevens, northwestern Spokane and south central
Pend Oreille Counties through NOON PDT...
At 1116 AM PDT, Doppler radar was tracking a strong thunderstorm near
Suncrest, or 17 miles northwest of Spokane, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Deer Park, Suncrest, Reardan, Springdale, Little Falls Dam, Elk,
Gravelles, Mondovi, Loon Lake, Clayton, Eleanor, Ford and Tum Tum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4758 11791 4768 11814 4820 11765 4806 11719
TIME...MOT...LOC 1816Z 216DEG 25KT 4782 11772
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KMLocal storm report, Aug 12, 10:49 AM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1149 AM PDT FRI AUG 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HAIL PLAZA 47.32N 117.38W
08/12/2022 M1.50 INCH SPOKANE WA PUBLIC
PICTURE REPORT FROM FACEBOOK.
&&
LNWildfire, Northeast Mountains
- When
- August 12, 11:00 AM PST to August 31, 11:59 PM PST
- Where
- Northeast Mountains forecast zone
- Property damage
- $2.0 million
- Reported by
- Park/Forest Service
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The Thor Fire is burning approximately 5 miles east of Sullivan Lake in heavy timber and steep terrain. The fire was caused by lightning and discovered on August 13, 2022. It has burned 1300 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 12, 20221 death · 1 event
- Flash Flooding and Dust Storm in Arizona, August 12 to 13, 2022$259,000 · 1.5 in hail · 48 events
- Flash Flooding and Damaging Winds in Arizona, August 12 to 15, 2022$214,000 · 50 kt wind · 22 events
- Flash Flooding in California, August 12 to 13, 2022$59,000 · 7 events
- Flash Flood in New Mexico, August 12, 2022$70,000 · 1 event
- Flash Flooding and Hail in Arizona, August 12, 2022$50,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, August 12, 2022$50,000 · 55 kt wind · 4 events
- Flash Flooding and Dust Storm in Arizona, August 12, 2022$25,000 · 3 events
- Flash Flood and Debris Flow in California, August 12 to 13, 202259 kt wind · 12 events
- Hail and Damaging Winds in Montana, August 12, 20221 in hail · 10 events
- Damaging Winds in South Carolina, August 12, 202260 kt wind · 4 events
- Hail in Washington, August 12, 20221.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055020.